Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 71, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 11, 2012, 5:29 PM MDT for Eddy County, New Mexico. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 11, 2012, 5:29 PM MDT (23:29 UTC)
- Expired
- Apr 11, 2012, 6:03 PM MDT
- In force
- 34 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 190 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 2:43 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
835 WUUS54 KMAF 112329 SVRMAF NMC015-120030- /O.NEW.KMAF.SV.W.0071.120411T2329Z-120412T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 529 PM MDT WED APR 11 2012 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 630 PM MDT * AT 524 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES WEST OF AVALON...OR 15 MILES NORTHWEST OF CARLSBAD...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... CARLSBAD NORTH... AVALON... CARLSBAD... PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS DETECTED WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY... A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. && LAT...LON 3259 10399 3236 10404 3244 10451 3256 10451 TIME...MOT...LOC 2329Z 278DEG 21KT 3249 10444 $$
1 follow-up statement
914 WWUS54 KMAF 120003 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 603 PM MDT WED APR 11 2012 NMC015-120013- /O.CAN.KMAF.SV.W.0071.000000T0000Z-120412T0030Z/ EDDY NM- 603 PM MDT WED APR 11 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EDDY COUNTY IS CANCELLED... AT 603 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. && LAT...LON 3259 10399 3236 10404 3244 10451 3256 10451 TIME...MOT...LOC 0003Z 278DEG 21KT 3246 10421 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 4:21 PM MDT, 1 hour 8 minutes earlier.
Area forecast discussion, Apr 11, 4:21 PM MDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
521 PM CDT WED APR 11 2012
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
MVFR CONVECTION THRU EVENING HRS...ESPECIALLY ERN TERMINALS. MVFR
STRATUS DECK AT KMAF NEAR SUNRISE. OTHERWISE...NO MAJOR AVIATION
CONCERNS ATTM.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.
TX...FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS.
&&
44Hazardous weather outlook, Apr 11, 12:53 PM MDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 153 PM CDT WED APR 11 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-121900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 153 PM CDT WED APR 11 2012 /1253 PM MDT WED APR 11 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS INTO THE EVENING ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. STORMS WILL BE MOST FAVORED OVER SOUTHEAST NEW MEXICO...THE LOWER TRANS PECOS...AND THE PERMIAN BASIN. THERE IS A SLIGHT RISK OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND THE MAIN CONCERNS. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED SEVERE STORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND EVENING ACROSS THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS. LARGE HAIL AND DAMAGING WIND WILL BE POSSIBLE. FIRE WEATHER CONCERNS ACROSS THE GUADALUPE MOUNTAINS ESPECIALLY BELOW 6000 FT WITH WEST WINDS OF 20 TO 30 MPH AND RH/S AROUND OR JUST BELOW 15 PERCENT. A FIRE WEATHER WATCH IS IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON OR EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Apr 11, 3:28 PM MDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 428 PM CDT WED APR 11 2012 TXZ057-058-112200- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- 428 PM CDT WED APR 11 2012 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING EAST CENTRAL CULBERSON AND WEST CENTRAL REEVES COUNTIES UNTIL 500 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER EAST CENTRAL CULBERSON COUNTY AT 428 PM CDT...MOVING NORTHEAST AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS OF 55 MPH... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. &&
Special weather statement, Apr 11, 3:42 PM MDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 442 PM CDT WED APR 11 2012 NMZ028-TXZ058-258-112215- EDDY COUNTY PLAINS-GUADALUPE MOUNTAINS- REEVES COUNTY AND UPPER TRANS PECOS- 342 PM MDT WED APR 11 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHEASTERN CULBERSON AND SOUTH CENTRAL EDDY COUNTIES UNTIL 415 PM MDT/515 PM CDT/... A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF WHITES CITY AT 342 PM MDT/442 PM CDT/...MOVING NORTHEAST AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING/1000 PM CDT WEDNESDAY EVENING/ FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. &&
Local storm report, Apr 11, 3:52 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 PM CDT WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 35 W PECOS 31.41N 104.09W
04/11/2012 E2.50 INCH CULBERSON TX STORM CHASER
TRAINED SPOTTER REPORTED 2 TO 2.5 INCH HAIL AND WINDS UP
TO 60 MPH.
&&
MSCHULDTSpecial weather statement, Apr 11, 4:23 PM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 523 PM CDT WED APR 11 2012 TXZ081-112245- BIG BEND AREA- 523 PM CDT WED APR 11 2012 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING SOUTH CENTRAL BREWSTER COUNTY UNTIL 545 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 25 MILES SOUTHEAST OF CASTOLON AT 522 PM CDT...MOVING NORTHEAST AT 35 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. &&
Special weather statement, Apr 11, 4:42 PM MDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 542 PM CDT WED APR 11 2012 TXZ058-067-112330- WARD-REEVES COUNTY AND UPPER TRANS PECOS- 542 PM CDT WED APR 11 2012 ...SIGNIFICANT WEATHER ADVISORY FOR DIME TO NICKEL SIZED HAIL AND 40 TO 55 MPH WINDS AFFECTING EAST CENTRAL REEVES AND WESTERN WARD COUNTIES UNTIL 630 PM CDT... A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER PECOS AT 542 PM CDT...MOVING EAST AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. &&
Local storm report, Apr 11, 5:14 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
614 PM CDT WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND GST 8 W CROSSROADS 33.51N 103.48W
04/11/2012 E70.00 MPH LEA NM TRAINED SPOTTER
A TRAINED SPOTTER REPORTED 60-70 MPH WINDS 6-8 MILES WEST
OF CROSSROADS.
0557 PM HAIL 8 W CROSSROADS 33.51N 103.48W
04/11/2012 E2.50 INCH LEA NM TRAINED SPOTTER
0605 PM HAIL CROSSROADS 33.51N 103.34W
04/11/2012 E2.75 INCH LEA NM TRAINED SPOTTER
A TRAINED SPOTTER REPORTED TENNIS TO BASEBALL SIZ HAIL IN
CROSSROADS, IN ADDITION TO 60 TO 70 MPH WINDS.
&&
AKLThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 1:41 PM MDT | Fire Weather Watch | MAF | 13 hr | |
| Apr 11, 4:03 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 57 min |
| Apr 11, 4:09 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 66 min |
| Apr 11, 4:37 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 53 min |
| Apr 11, 5:01 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 59 min |
| Apr 11, 5:10 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 65 min |
| Apr 11, 5:58 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 62 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.